Alert archive / Tennessee / Flash Flood Warnings in 2024

Flash Flood Warning 23, NWS Nashville, TN

May 14, 2024Montgomery County, Stewart County, Tennessee

NWS Nashville, TN issued this flash flood warning at May 14, 2024, 4:53 PM CDT for Montgomery County, Stewart County, Tennessee. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 14, 2024, 4:53 PM CDT (21:53 UTC)
Expired
May 14, 2024, 8:00 PM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

Counties Montgomery County, TN, Stewart County, TN

The radar

The Ft Campbell radar (KHPX), 63 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 14, 4:58 PM CDTFLASH FLOODBumpus Mills, TNFlooding on Hwy 120 and Tobacco Port Road.
May 14, 5:05 PM CDTFLASH FLOOD5 Nne Dover, TNStewart county baseball park on Hwy 79 under water.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.9 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2024-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2024-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-177 J/kg
Mixed-layer LCL
714 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

640 
WGUS54 KOHX 142153
FFWOHX
TNC125-161-150100-
/O.NEW.KOHX.FF.W.0023.240514T2153Z-240515T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
453 PM CDT Tue May 14 2024

The National Weather Service in Nashville has issued a

* Flash Flood Warning for...
  Northwestern Montgomery County in middle Tennessee...
  Stewart County in middle Tennessee...

* Until 800 PM CDT.

* At 453 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Dover, Big Rock, Cumberland City, Land Between The Lakes and 
  Indian Mound.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3644 8806 3647 8805 3649 8806 3651 8804
      3654 8803 3668 8807 3666 8785 3663 8785
      3664 8759 3636 8758 3637 8800

FLASH FLOOD...RADAR INDICATED

$$

Mueller

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at May 14, 12:30 PM CDT, 4 hours 23 minutes earlier.

Area forecast discussion, May 14, 12:30 PM CDT, 4 hours 23 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1230 PM CDT Tue May 14 2024

...New AVIATION...

.SHORT TERM...
(Rest of today through Wednesday)
Issued at 1129 AM CDT Tue May 14 2024

Light showers continue across our west and some new showers have
developed across our southeast. The main focus of the forecast is
this afternoon as we monitor the potential for a few strong to
severe thunderstorms. The biggest question is will the atmosphere
be allowed to destabilize enough for strong convection to happen?
Looking to our west, there are pockets of clearing in the clouds,
so if that trend continues east behind these ongoing showers,
then we'll likely be able to achieve higher instability. Another
question is will enough dry air filter in aloft to increase our
lapse rates? Profiles are pretty saturated this morning, so
unless more dry air builds in in the mid-levels, this will also
hurt strong thunderstorm development. The line of thunderstorms has
developed over northern MS and western TN and is moving east-
northeast towards ours area.

IF we are able to destabilize and lapse rates steepen a bit more
to get a good updraft going, storms will have the potential to
produce damaging winds and hail. The latest short-term guidance
suggests that our atmosphere will destabilize with surface-based
instability values near 2000 J/Kg and mid-level instability (for
hail potential) near 1500 J/Kg this afternoon. 0-6km shear is
still on the low-ish side on most of the new models; between 25-30
kts, but that's still enough for thunderstorms to work with.
Models show mid-level lapse rates reaching 7 C/km or a touch
higher, specifically across our southeastern counties. For the
wind threat, DCAPE and PWAT values are quite high for this
afternoon, lending to the thought of some heavy downpours coming
out of the storms, increasing wind potential. In terms of tornado
threat, 0-1km storm-relative helicity values are showing at or
below 100 ms2/s2, so tornadoes are lower on the list of threats
today. I'm hesitant to say the threat is zero because the
ingredients are there, even if some are a bit lacking. Regardless,
be weather aware this afternoon in the event a warning be issued
for your area! Timing of thunderstorm impacts looks to be from 1pm to
7 or 8pm tonight.

A cold front is expected to push across the area later tonight, and
as the surface low continues to spin out of the area, some scattered
showers can be expected to linger into the day Wednesday.

&&

.LONG TERM...
(Wednesday Night through next Tuesday)
Issued at 1129 AM CDT Tue May 14 2024

Shower activity will decrease and things should mostly clear out
come Wednesday night. A ridge will quickly build in aloft that will
help squeeze our temperatures up into the mid 80s by Thursday and
also give us a rain-free day. But as quickly as that ridge moves in,
it moves out, and we'll be on to our next round of unsettled weather
Friday and into the weekend. Rainfall amounts this weekend are near
1".

Weekend temperatures look to hang right around 80, warming into
the mid 80s by Sunday.

&&

.AVIATION...
(18Z TAFS)
Issued at 1223 PM CDT Tue May 14 2024

Low cigs will rise to VFR early this afternoon ahead of a line of
scattered showers and thunderstorms. The line will move from west
to east from 20z to 02z. IFR/LIFR conditions can be expected in
any thunderstorms due to low cigs, low vis, and heavy rain. Gusty
winds will also be possible with any thunderstorms. Things will
dry out by the overnight and we could see some patchy fog develop
towards daybreak mainly in areas to the west of Nashville.
Scattered showers and isolated thunderstorms are expected tomorrow
late morning into the afternoon. Southerly winds up to 10 knots
becoming westerly overnight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      62  77  62  84 /  50  60  10  10
Clarksville    60  75  59  82 /  50  50  10  10
Crossville     57  70  57  77 / 100  90  20  10
Columbia       60  77  59  84 /  40  50  10  10
Cookeville     59  71  59  78 /  90  90  20  10
Jamestown      57  71  57  76 / 100  90  20  10
Lawrenceburg   61  76  59  83 /  50  50  10  10
Murfreesboro   61  77  59  83 /  60  70  10  10
Waverly        59  76  58  83 /  40  50  10  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Baggett
LONG TERM....Baggett
AVIATION.....Mueller

In the hours before

Special weather statement, May 14, 4:08 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Nashville TN
408 PM CDT Tue May 14 2024

TNZ058-060-094-095-142145-
Lawrence TN-Lewis TN-Maury TN-Giles TN-
408 PM CDT Tue May 14 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN LEWIS...LAWRENCE...
SOUTHWESTERN MAURY AND WESTERN GILES COUNTIES THROUGH 445 PM CDT...

At 407 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Summertown to Lexington.
Movement was northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lawrenceburg, Mount Pleasant, Loretto, Summertown, Minor Hill,
Ethridge, Goodspring, Henryville, and Leoma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
Middle Tennessee.

&&

LAT...LON 3500 8743 3548 8748 3566 8716 3503 8708
      3500 8715
TIME...MOT...LOC 2107Z 235DEG 28KT 3544 8744 3497 8739

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CC
Special weather statement, May 14, 4:10 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Nashville TN
410 PM CDT Tue May 14 2024

TNZ057-058-060-142145-
Hickman TN-Lewis TN-Maury TN-
410 PM CDT Tue May 14 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN LEWIS...
NORTHWESTERN MAURY AND SOUTHEASTERN HICKMAN COUNTIES THROUGH 445 PM
CDT...

At 410 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Mount Pleasant, or 13 miles southeast of
Centerville, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Columbia, Santa Fe, Williamsport, Primm Springs, and Hampshire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
Middle Tennessee.

&&

LAT...LON 3585 8720 3584 8718 3564 8699 3552 8739
      3570 8746
TIME...MOT...LOC 2110Z 242DEG 23KT 3565 8731

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

13
Special weather statement, May 14, 4:18 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Nashville TN
418 PM CDT Tue May 14 2024

TNZ005-142145-
Stewart TN-
418 PM CDT Tue May 14 2024

...A STRONG THUNDERSTORM WILL IMPACT WESTERN STEWART COUNTY THROUGH
445 PM CDT...

At 418 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dover, moving northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Dover, Big Rock, and Land Between The Lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
Middle Tennessee.

&&

LAT...LON 3647 8805 3649 8806 3651 8804 3652 8804
      3666 8785 3663 8785 3663 8779 3650 8771
      3635 8798 3637 8800 3639 8801 3640 8803
      3645 8806
TIME...MOT...LOC 2118Z 235DEG 16KT 3645 8796

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CC
Local storm report, May 14, 4:21 PM CDT, 32 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
421 PM CDT Tue May 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     Tstm Wnd Dmg     3 W Ethridge            35.32N 87.35W
05/14/2024                   Lawrence           TN   Emergency Mngr

            Large tree blocking north bound lane of TN
            242. 2535 Buffalo Road.

&&

CM
Local storm report, May 14, 4:37 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
437 PM CDT Tue May 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     Hail             3 W Columbia            35.63N 87.10W
05/14/2024  M0.75 Inch       Maury              TN   Public

            Penny size hail reported west of Columbia.

&&

CM
Local storm report, May 14, 4:41 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
441 PM CDT Tue May 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     Tstm Wnd Dmg     3 NE Ethridge           35.35N 87.26W
05/14/2024                   Lawrence           TN   Fire Dept/Rescue

            Reports of multiple barns destroyed on East
            Edan Road, northeast of Ethridge.

&&

CM

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 2:22 PM CDTSpecial Weather StatementOHXWayne23 min
May 14, 2:37 PM CDTSpecial Weather StatementOHXHickman23 min
May 14, 2:46 PM CDTSpecial Weather StatementOHXWayne29 min
May 14, 3:10 PM CDTSpecial Weather StatementOHXHickman35 min
May 14, 3:18 PM CDTSpecial Weather StatementOHXWayne27 min
May 14, 3:29 PM CDTSevere Thunderstorm WarningOHXHickman, Lewis, Perry, Wayne46 min
May 14, 3:42 PM CDTSpecial Weather StatementOHXLawrence, Lewis, Wayne33 min
May 14, 3:46 PM CDTSpecial Weather StatementOHXStewart29 min
May 14, 3:52 PM CDTSevere Thunderstorm WarningOHXStewart38 min
May 14, 3:58 PM CDTSevere Thunderstorm WarningOHXDickson, Hickman, Maury, Williamson47 min
May 14, 4:08 PM CDTSpecial Weather StatementOHXLawrence37 min
May 14, 4:10 PM CDTSpecial Weather StatementOHXMaury35 min
May 14, 4:18 PM CDTSpecial Weather StatementOHXStewart27 min
May 14, 4:20 PM CDTSevere Thunderstorm WarningOHXHickman, Maury, Williamson40 min
May 14, 4:26 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence, Lewis, Marshall, Maury34 min
May 14, 4:32 PM CDTAreal Flood AdvisoryOHXStewart23 min
May 14, 4:48 PM CDTSevere Thunderstorm WarningOHXMontgomery, Stewart21 min
May 14, 4:49 PM CDTSevere Thunderstorm WarningOHXBedford, Marshall, Maury, Rutherford, Williamson26 min
May 14, 5:07 PM CDTSpecial Weather StatementOHXDavidson23 min
May 14, 5:13 PM CDTSevere Thunderstorm WarningOHXBedford, Coffee, Marshall, Rutherford47 min
May 14, 5:47 PM CDTSpecial Weather StatementOHXWilson28 min
May 14, 5:52 PM CDTSevere Thunderstorm WarningOHXCoffee, Grundy, Warren22 min
May 14, 6:08 PM CDTSpecial Weather StatementOHXGrundy, Warren52 min
May 14, 6:50 PM CDTSpecial Weather StatementOHXDeKalb, Putnam, Van Buren, White25 min

Nearby

Flash Flood Warnings in Tennessee, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.